Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2004, 7:29 PM EDT for Guilford County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2004, 7:29 PM EDT (23:29 UTC)
- Expired
- Jul 17, 2004, 8:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:37 PM EDT | HAIL 1 | High Point, NC | HAIL REPORTED NEAR BRENTWOOD AND HWY 311 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 172329
SVRRAH
NCC081-180030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
729 PM EDT SAT JUL 17 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 830 PM EDT
* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HIGH POINT...MOVING NORTHEAST AT 20 MPH.
PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
HIGH POINT...
JAMESTOWN...OAKDALE...
GREENSBORO...
LAKE BRANDT...
HILLSDALE...
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
LAT...LON 3611 7960 3611 7960 3591 7985 3592 8004
3604 8004 3605 8003 3607 8003 3624 7988
3624 7978
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:36 PM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 17, 1:36 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 136 PM EDT SAT JUL 17 2004 .SHORT TERM (THROUGH MONDAY NIGHT)...DIURNAL INSTABILITY USED TO SHOW TRENDS IN THE POPS. HIGHER POPS AFTERNOON AND EVENING. MEANWHILE THE UPPER LEVEL TROUGH AXIS REMAINS WEST OF THE FORECAST AREA THROUGH MONDAY NIGHT. CHANCES INCREASE FROM NORTHWEST TIER OF FORECAST AREA TO SOUTHEAST TIER. BEST UPPER LEVEL ENERGY PASSING ACROSS SOUTHEAST TONIGHT WHILE BEST MOISTURE POOLING AND LOW LEVEL CONVERGENCE FAVORS EASTERN TIER ON SUNDAY. COULD SEE A FEW SEVERE STORMS ON SUNDAY EASTERN TIER MAINLY DUE TO HIGH INSTABILITY. BY SUNDAY NIGHT DRIER AIR ALOFT DECREASES CHANCES ACROSS ENTIRE FORECAST AREA. HIGH TEMPERATURES MONDAY INCREASE WITH LESS CLOUD COVER. CONTINUED INFLOW OF LOW LEVEL MOISTURE MAKES FOR WARM AND MUGGY NIGHTS. && .LONG TERM (TUESDAY THROUGH SATURDAY)... PATTERN LOOKS MORE LIKE MID DECEMBER THAN MID JULY...A SERIES OF UPPER VORT DIVE SOUTHEASTWARD INTO BASE OF DEEP LONGWAVE TROUGH ACROSS THE EASTERN CONUS THROUGH LATE WEEK. THE COASTAL LOW AND ASSOCIATED UPPER WAVE FROM THE SHORT TERM...WILL CONTINUE LIFTING NEWRD FROM JUST OFF THE JERSEY SHORE DURING THE DAY MONDAY. SHORTWAVE TROUGH CURRENTLY ROUNDING THE TOP OF THE HIGH AMPLITUDE WESTERN RIDGE IN SASKATCHEWAN WILL REINFORCE THE MEAN TROUGH ALONG THE EAST COAST. WILL CARRY A SLIGHT CHANCE OF POPS AS THIS WAVE IS FORECAST TO CLOSE OFF OVER THE NORTHERN MID ATLANTIC...AND ASSOCIATED SURFACE COLD FRONT CROSSES THE REGION WEDNESDAY. TEMPERATURES ON WEDNESDAY WILL BE A DEGREE OR TWO COOLER AREA WIDE THAN ON TUESDAY...WITH LOWER THICKNESSES ASSOCIATED WITH UPPER CUT-OFF. WILL RETAIN A DRY FORECAST FROM PREVIOUS SHIFTS FOR THURSDAY THROUGH THURSDAY NIGHT...AS BRIEF SHORTWAVE RIDGING/NEGATIVE VORTICITY ADVECTION SLIDES ACROSS THE OHIO VALLEY...IN AN INCREASINGLY ZONAL FLOW ACROSS THE CONUS. BOTH THURSDAY AND FRIDAY WILL BE THE WARMEST DAYS OF THE WEAK WITH MORE SUNSHINE AND DEEP WESTERLY FLOW/COMPRESSIONAL WARMING. HOWEVER...FRIDAYS MAXES MAY BE TEMPERED SOMEWHAT...BY THE RETURN FLOW OF MOISTURE/CLOUDS AROUND THE HIGH PARKED OVER THE CARIBBEAN. LATEST GFS SLOWS NEXT FRONTAL PASSAGE FROM FRIDAY TO SATURDAY...AS YET ANOTHER VORT MAX DIVES INTO THE REGION. DEAMPLIFICATION OF THE UPPER PATTERN APPEARS LIKELY BY SATURDAY. THUS...RAIN CHANCES WILL BE INTRODUCED SATURDAY AS REGION WILL BE IN FAVORED RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED UPPER JET...WITH MEAN TROUGH AXIS JUST WEST OF THE REGION. && .AVIATION... INSTABILITY GREATEST IN THE EAST AND WILL HAVE TEMPO THUNDER THROUGH AROUND 03Z AT RWI AND FAY. MORE SCATTERED THIS AFTERNOON IN THE WEST WITH MORE ACTIVITY EXPECTED AS THE UPPER VORT ROTATES THROUGH THIS EVENING/EARLY TONIGHT. WILL PLAY THE VCTS CARD AND KEEP AN EYE ON MESOANALYSIS AND RADAR TRENDS TO PIN DOWN THE TIMING. EXPECT MORE WIDESPREAD FOG WITH IFR CIGS/VSBY TOWARDS SUNRISE...ESPECIALLY IN THE EAST WHERE RAIN WILL PROVIDE ADDITIONAL MOISTURE. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...KK LONG TERM/AVIATION...MS/MLM
Hazardous weather outlook, Jul 17, 5:53 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 553 AM EDT SAT JUL 17 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180952- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 553 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW PRESSURE TRACKS ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 17, 7:10 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 710 PM EDT SAT JUL 17 2004 NCZ022-180015- GUILFORD NC- 710 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 815 PM EDT... AT 710 PM EDT...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS ONE NEAR HIGH POINT THE OTHER JUST NORTHEAST OF LEXINGTON WILL MOVE NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...JAMESTOWN...AND... OAKDALE...PIEDMONT TRIAD INTERNATIONAL AIRPORT...GUILFORD...GREENSBORO... AND LAKE BRANDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. MORE RAIN WILL CONTINUE TO MOVE IN FROM THE WEST TONIGHT WITH SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA FOR THE REMAINDER OF THE EVENING. JO
Local storm report, Jul 17, 7:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL THOMASVILLE 35.89N 80.08W
07/17/2004 0.25 INCH DAVIDSON NC TRAINED SPOTTER
PEA SIZED HAIL REPORTED. SEVERAL TWO INCH DIAMETER TREE
LIMBS BLOWN OFF TREES. A FEW SHINGLES BLOWN OFF A ROOF.
&&
SGYNearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.